Some of you may know about my weight troubles. Anyway, I lost 10 lbs. since this past April, so it’s been about 2 months. I stopped eating candy, ate smaller portions, and began using the treadmill. I also started going to PHP #4 in April. Having to get up early, get dressed, and leave the house every day (M – F) accounted for some of it, too. I wasn’t used to so much activity.
Somebody told me that I’d probably gain 10 lbs. from lithium, so I’m glad I avoided that. I still need to lose another 10, though. At least I can fit into my old jeans.
Now that I’ve lost this weight, I’ve started eating candy again. Way to self-sabotage. I didn’t even realize I was sabotaging myself. Now that I’m aware, I can do something about it, such as stop. Eating. Candy.
I try to use the treadmill every day, but it doesn’t always happen, mainly because we have plans and I end up forgetting to, or don’t have time to fit it in. Granted, I only walk swiftly for 11 minutes (up from 10) lol!
Hopefully, the next 10 lbs. will be easy to shed.
Are you trying to lose weight, too? Has your medication caused you to gain weight?
I haven’t written about my mother in a while, partly because of my current mental health issues, so my therapist and I temporarily stopped working on Daughter Detox, which is a book that includes exercises on “recovering from an unloving mother and reclaiming your life.” (That’s the book’s subtitle.)
I’ve already mentioned this, but I have to say it again: I’m uncomfortable with my appearance. I’m not sure why, but I don’t focus so much on my face (my mom used to call me ugly, which I guess I’ve accepted — still working on disbelieving that), but I’m obsessed with my weight. Last spring I weighed 129 lbs. Now I’m up to 140 lbs. no thanks to Prozac and now the lithium, too.
In my research, I discovered that for both medications, 25% of patients gain weight from them. Well, I guess I’m that 1 in 4. Is it even possible to thwartmedication weight gain? If I exercise, will it reduce my weight? Or do I just need to suck it up and accept the weight? What are your thoughts?
Also, I bought new jeans and long-sleeve tops yesterday because: 1) I can’t fit into my old jeans or khakis; and 2) to hide my self-harm scars. Looking at myself in the dressing room mirror was so defeating. I know I should follow the advice that was written in the post I reblogged last night, but it’s so hard.
If you’ve gained weight from medication, were you able to stay on the meds and lose weight through exericise/diet?
I saw my psychiatrist yesterday. He raised my lithium because according to the blood test Behavioral Hospital did a couple of weeks ago, my lithium isn’t at a therapeutic level. Which probably explains why I’m still feeling somewhat depressed.
He also told me that a psychiatrist at PHP 4 will be treating me for the duration of my stay in the program, and to tell him/her that my being on lithium is inchoate, that is, I just switched to it from Tegretol so it’s a new-to-me medication. This is in case the temporary psychiatrist doesn’t think the lithium is working, and decides to put me on a different mood stabilizer.
The plan is to slowly wean me off some of my other meds, and personally, I can’t wait to get off the Prozac. It worked great when my psychiatrist prescribed it in October 2017, but when it began to wane and he raised the dosage to 40mg from 20mg, I began getting tremors. I’m only taking 10mg now, but the shakes are even worse. I can barely write straight, and sometimes my mouth twitches. He said that the lithium could cause this also, so he prescribed an extended-release version instead of the immediate-release lithium I’d been taking. I hope it works.
Also, I’m buying new jeans today, because the ones I bought last summer, after having lost a good amount of weight, no longer fit me! I’m unhappy about this, as you can imagine. So I did a little research and it turns out that Prozac can cause weight gain. I gained 10 lbs. since October, when I first started taking it. I’m sure the holidays didn’t help. And I know that lithium also causes weight gain.
If you’ve been on Prozac or lithium, have you experienced tremors or weight gain?
I am one. I have a huge sweet tooth. But it goes beyond that. Awhile ago, I wrote a post about weird cravings that I get, usually for one specific, sweet, thing. Last summer, it was Reese’s Peanut Butter Cup ice cream from Baskin Robbins.
I had a scoop every day for the entire summer and put on about 5 lbs,, which I usually lose once the craving ends. Except I didn’t lose them. Then came the holidays and I gained about another 5 lbs. In my mind, I gained 100 lbs. altogether.
After almost every meal, I need something sweet to cleanse my palate. At least that’s what my brain tells me. Sometimes I eat sweets even when I don’t want to, like if I’m bored. And if I have the entire package in front of me, I usually finish it off.
Most of my weight gain comes from eating sugar. My regular meals are mostly unprocessed, and I’m a vegetarian. By cutting out soda, sweets, and meat, I lost 50 lbs. that I needed to lose in real life, not just in my head. That was about a year ago. Oh, and from using the treadmill. (See above-linked post for a Before and After picture.) So if I was able to cut sweets from my diet then, I should be able to do it now, right?
Apparently, it’s not that easy. I’ve read articles recently, that say sugar is a hard habit to kick, almost as hard as kicking heroin. I wouldn’t know about that, because heroin is one drug I stayed away from during my partying days.
The articles also say that, like cocaine, sugar stimulates the reward center in our brains. I often reward myself with something sweet if I feel stressed, miserable, or great. Candy and desserts are my prizes! I deserve them no matter how I feel! Can anyone sympathize with this?
Two years ago, I was 70 lbs. overweight according to some medical measurement that dictates how much you should weigh based on your height — at 5’1″, I’m supposed to weigh 110 lbs. I was between 140 – 150 lbs. when I put on the extra weight, which happened after my gall bladder was removed in an emergency situation.
My primary care physician later told me that the gall bladder is what processes the fat you consume. Wonderful. It would have been nice to know that like, right after the surgery, so I could have watched what I ate.
Walking around with those extra pounds made me feel really bad about myself. It lit the fire under my a$$ to lose weight. Now I’m back up to 140 lbs. Okay, 138 lbs., but still.
Other articles I’ve read state that quitting sugar causes withdrawal symptoms such as depression and fatigue, and that the cravings last about a week afterward. Well, I’m already depressed and fatigued right now, so I figure it’s a good time to cut sweets from my diet. As soon as I finish this bag of incredibly yummy, handcrafted, Cabernet Dark Chocolate caramels!
Holiday Weight. I have it. The extra pounds aren’t helping my self-esteem. Over the holidays, I consumed sugar, sugar, sugar. I discovered Candy Cane Hershey’s Kisses, which are white chocolate with candy cane pieces mixed in. Omg so good!!! I’m not even a fan of white chocolate! I ate an entire family-size bag (nearly 20 oz.) in about 3 days. Maybe less.
This is in addition to Christmas cookies — my husband baked gingerbread men and my mother-in-law made sugar cookies. In the days before we visited my family-in-law, I ate gingerbread men for lunch.
Working Out. I don’t do it. And of course, this is the solution. When I was playing hockey, I went to the gym like a fiend: 3x/week every week. I ran on the treadmill from 45 minutes to an hour, and felt like a rock star! I went in the late morning when most people were at work, so I wouldn’t have to deal with a crowd because I was (and am) self-conscious. On the days I didn’t go, I did mat pilates from a DVD, at home. I know from personal experience that exercise can alleviate depression.
When I stopped playing hockey because of an injury, I quit going to the gym. I’ve tried to go a few times since then, but never stuck with it. Even if there wasn’t a crowd, I felt too anxious to go, and blew it off.
I’ve tried playing hockey again in the past couple of years, but not as a goalie — I’m not as agile physically nor mentally, and definitely not as flexible as I once was. Then I sprained my ankle badly while skating for fun, and have been anxious about getting on the ice.
We bought a treadmill, which helped because then I didn’t have to go to the gym. It was particularly useful when I was actively trying to lose weight, but because of the tendinitis in my knees, my primary care physician said not to run. Walking was ok. Once I lost most of the weight, I stopped using the treadmill.
I mostly sit on my a$$ all day, and would like to start walking briskly for 20 minutes 3x/week on the treadmill. Something (anxiety?) is stopping me. I think it’s because I have/need a highly structured routine, especially in the morning, and I just don’t know where to insert those 20 minutes. I also lack the motivation because of depression.
And right now, my doctor suspects that I have tendinitis in my right hip because walking has been incredibly painful for the past month. Until I get an X-ray done (soon), he said not to walk too much. I can walk the dog around the block, but I’m not supposed to take walks, which I don’t do, anyway. I know I need to exercise. I’ll figure something out. At least my diet’s back to being fairly healthy.
Do you find it difficult to work out? Does your mental illness keep you from doing it, or is it just something you aren’t into? Does having extra weight affect your self-worth?